Fears lethal fentanyl-laced heroin and cocaine may hit the ACT

Michael Weaver 30 November 2020 1
MDMA pills, cocaine and heroin

MDMA pills, cocaine and heroin seized during a recent raid. Photo: ACT Policing.

An emergency physician at Calvary Hospital and pill testing advocate has warned of a strong opioid being used in heroin and cocaine that may reach Canberra and the region.

Associate Professor David Caldicott, a consultant emergency physician at Calvary Hospital’s Emergency Department, said that the threat to health posed by the strong opioid fentanyl and acetylfentanyl (which is closely related to fentanyl) needed to be taken very seriously.

Fentanyl is used for a range of health conditions, primarily for the management of severe pain. Acetylfentanyl is a similar opioid to fentanyl and has similar effects but is not used medically.

Dr Caldicott said the drugs have recently been identified as likely adulterants in heroin and cocaine and may reach the region following recent cases of serious harm in Sydney and regional NSW.

“The fentanyls are an incredibly potent group of drugs. Their unsupervised use for recreational purposes is rarely intentional and has been very clearly associated with thousands of individual deaths internationally,” Dr Caldicott said.

“Contaminated heroin may appear like a more potent opiate overdose, whereas contaminated cocaine could create a scenario quite different to one that might be expected by a consumer,” Dr Caldicott said.

“It is critical that the people who use drugs in our jurisdiction are aware of this warning and ensure that it is shared as widely as possible within their community.

“The safest thing to do, if confronted by such an overdose, is to call an ambulance, and ensure that any patient can get the medical care that they need as quickly as possible.”

Dr David Caldicott

Dr David Caldicott at a pill testing site in Canberra. Photo: File.

Dr Caldicott said first responders, or treating doctors will never judge a person who has overdosed on a drug or someone calling because seeking help is likely to be saving somebody’s life, and potentially the lives of many around them.

“If you have taken a substance and are experiencing side effects similar to those from fentanyl, call triple zero (000) immediately or seek urgent medical attention.”


READ ALSO: The day my phone rang and he said, ‘I’ve been in an accident’


Dr Caldicott said the medicine naloxone can temporarily reverse an overdose from fentanyl or other opioid drugs. Even if naloxone is used, an ambulance should still be called.

People at risk of experiencing or witnessing an opioid overdose can access naloxone and naloxone-administration training through CAHMA, an alcohol and other drug service based in Canberra. The address is Level 1, Shop 17, 54 Benjamin Way, Belconnen (in the Churches Centre) or phone 6253 3643. CAHMA can also provide on-the-spot testing of substances for fentanyl and take-home fentanyl-testing strips.

Anyone who has concerns about substances containing fentanyl or adverse effects from fentanyl-related substances should contact the ACT Poisons Information Centre on 13 11 26.

Dr Caldicott was involved in what was considered the successful pill testing trial at Groovin the Moo music festival at the University of Canberra in 2018. He has also advocated for a regular pill testing service in Canberra.

For support and information on drug and alcohol problems, please contact the Alcohol and Drug Information Service (ADIS) on 1800 250 015, a 24/7 service offering confidential and anonymous telephone counselling and information for individuals and concerned others.


What's Your Opinion?


Please login to post your comments, or connect with
One Response to Fears lethal fentanyl-laced heroin and cocaine may hit the ACT
Filter
Order
jwinston jwinston 9:01 am 02 Dec 20

Gee that pill testing site looks clean and sanitary!

CBR Tweets

Sign up to our newsletter

 Top
Region Group Pty Ltd

Search across the site